High Wind, McCone
- When
- March 10, 9:55 AM MST
- Where
- McCone forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.645, -105.795 (the zone’s center; the record gives no point)
A strong cold front crossed northeast Montana during the early morning hours of the 10th. In the wake of the cold front strong gradient winds affected much of northeast Montana.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A strong cold front crossed northeast Montana during the early morning hours of the 10th. In the wake of the cold front strong gradient winds affected much of northeast Montana. Sustained winds of 40 to 50 mph were common, with gusts to around 60 mph. A semi-truck carrying a light load jack-knifed on Interstate 94 in Dawson county early in the afternoon. A few of the stronger wind gusts included:Glendive: 61 mphPlentywood: 60 mphBeaver Hill: 60 mphWolf Point: 59 mph
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 10, 9:25 AM MST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 925 AM MST WED MAR 10 2004 .UPDATE... CONCERN FOR THE NEXT SEVERAL HOURS IS THE BACKLASH EFFECTS OF LARGE STORM OVER SOUTH-CENTRAL CANADA. HIGH WIND WARNING LOOKS LIKE IT WILL WORK OUT AS ATMOSPHERE SHOULD MIX DOWN FROM 800 MB. WINDS AT 850 MB ARE EXPECTED TO INCREASE A TAD TO 50-55 KTS AND MOVING SOUTH-SOUTHEAST THROUGH THE EASTERN ZONES. THE NEXT CONCERN IS THE SNOW/BLOWING SNOW THAT HAS OCCURRED IN SOUTHERN SASKATCHEWAN WITH VISIBILITIES HAVING DROPPED BELOW A MILE AT REGINA AND MOOSE JAW. THIS WILL AFFECT THE NE ZONES OVER THE NEXT COUPLE OF HOURS WITH FLURRIES AND SOME SNOW SHOWERS EXPECTED. ONDITIONS SHOULD END BY EVENING. JAMBA .SHORT TERM...FOR NORTHEAST MONTANA SYSTEM CURRENTLY MOVING THROUGH THE AREA RATHER ROBUSTIOUSLY. COLD FRONT HAS ABOUT CLEARED THE CWA WITH THE UPPER TROF NOW STRAFING THE NORTHEAST CORNER OF MONTANA. NOTHING TREMENDOUSLY SIGNIFICANT AS SNOW IS CONCERNED...BUT THE WIND...AHHH SHE IS A HOWLING. VAD WIND PROFILE SHOWING 45KT JUST ABOVE THE DECK...WHILE MOST SURFACE OBSERVATIONS REPORTING 25 TO 35 MPH GUSTING TO 40 TO 50 MPH. WITH STEEP LAPSE RATES EXEPCTED THIS MORNING INTO EARLY AFTERNOON AND WITH THE SURFACE PRESSURE RISING...SEE GOOD DOWNWARD TRANSPORT OF MOMENTUM. WILL ISSUE A HIGH WIND WARNING TODAY FOR ALL BUT PHILLIPS AND PETROLEUM COUNTIES AS FARTHER WEST WIND ALOFT NOT EXPECTED TO BE QUITE AS STRONG AND LAPSE RATES NOT AS STEEP. WILL ALSO KEEP SOME CHANCE AND SLIGHT CHANCE POPS IN ACROSS THE SOUTHERN PORTION OF THE AREA THIS MORNING TO ACCOUNT FOR THE PASSAGE OF THE TROF. TEMPERATURES MARKEDLY COOLER THAN YESTERDAYS NEAR SUMMER INTERLUDE. WIND WILL MAKE IT SEEM EVEN MORE HARSH COMPARED TO YESTERDAY. SURFACE HIGH MOVES IN TONIGHT WHILST AN UPPER RIDGE DRAWS CLOSER FROM THE WEST. A NICE DAY ON TAP (WHAT A CLICHE...SORRY) FOR THURSDAY WITH HIGH PRESSURE DOMINATING. A BIT WARMER BUT STILL MORE SEASONAL THAN ANYTHING ELSE. ON FRIDAY THE NEXT SYSTEM APPROACHES...AND IT APPEARS TO BE LOOKING RATHER VIGOROUS AS WELL. SHOULD SEE DECENT SUNSHINE IN THE MORNING...ESPECIALLY EAST...THEN INCREASING CLOUDS WITH PERHAPS SOME RAIN WORKING ITS WAY INTO THE WEST DURING THE AFTERNOON IF TIMING ENDS UP ON THE FASTER SIDE. ANY RAIN FRIDAY AFTERNOON WILL RATHER QUICKLY TURN TO SNOW FRIDAY EVENING AS THE FRONT MOVES THRU AND TEMPERATURES TUMBLE. MORE ON THAT IN THE EXTENDED. .LONG TERM...FRIDAY NIGHT THRU WEDNESDAY... THE GENERAL PATTERN IS MORE ACTIVE THAN THE PAST FEW WEEKS...WHICH IS MORE TYPICAL OF MARCH. AN ALTERNATING SERIES OF FAST MOVING SHORTWAVE TROUGHS AND RIDGES GIVES WAY TO A VERY LARGE LONGWAVE TROUGH THAT GETS ORGANIZED OVER CANADA AND DROPS THE JETSTREAM SOUTH OF OUR AREA. THIS PATTERN RESULTS IN GENERALLY COLDER THAN NORMAL WEATHER...BUT NO SIGN OF ANY LATE SEASON DIRECT ARCTIC BLASTS. SNOWMELT AGAIN WILL BE SLOWED CONSIDERABLY...AND LIKELY ADDED TO. HAVE LOWERED ONGOING FORECAST TEMPERATURES A LITTLE...OTHERWISE ONGOING LONG TERM HAS A GOOD HANDLE ON THINGS. ALL MODELS CONSISTENT WITH A STRENGTHENING SYSTEM FROM THE NW MOVING THROUGH NE MT FRIDAY NIGHT...SO HAVE RAISED POPS TO LIKELY. SOME MODELS EVEN CLOSE OFF AN UPPER LOW FOR A TIME AS IT MOVES DIRECTLY THROUGH NE MT...WHICH CAN BE A MAJOR PRECIP PRODUCER...HOWEVER LATEST MODELS ALSO TEND TO STRETCH AND SPLIT THE ENERGY AND MOVE IT ALONG FAST ENOUGH TO AVOID SIGNIFICANT AMOUNTS FROM BECOMING HEAVY. A SHARP COLD FRONT ARRIVES BY EARLY FRIDAY ENSURING THE PRECIP WILL QUICKLY TURN TO SNOW. WITH STRONG COLD ADVECTION AND TIGHT GRADIENTS BEHIND THIS...GFS FORECASTING 850 MB WINDS TO 40 KT EXPECT BLOWING AND DRIFTING. SPECIAL WEATHER STATEMENT TO BE ISSUED LATER. SURFACE HIGH PRESSURE FROM THE NW BRINGS COLDER WEATHER AND CLEARING ENDING THE PRECIP AND WINDS BY SATURDAY...FOLLOWED BY UPPER RIDGING MONDAY AND SOME WARMING AGAIN SUNDAY. TIME FRAME ON NEXT SHORTWAVE AT END OF PERIOD TOUGH...WILL STICK WITH SLIGHT CHANCE POPS FOR TUESDAY. SOME INDICATIONS THERE COULD BE A WEAKER ONE MONDAY TOO. THESE LOOK TO BE RATHER DRIED OUT IN A FAST ZONAL FLOW. SIMONSEN && HYDRO... WILL ALLOW THE SMALL STREAM FLOOD ADVISORY TO EXPIRE AT 4AM AS NO REPORTS OF FLOODING CAN BE HAD...AND THE SITUATION HAS IMPROVED SIGNIFICANTLY FARTHER WEST AS WELL. ALTHOUGH TEMPERATURES WILL BE COOLER OVER THE NEXT SEVERAL DAYS...COPIOUS SUNSHINE WILL AID IN KEEPING THE SNOW MELT GOING. EVEN THO THE MELTING RATE WILL SLOW CONSIDERABLY TODAY...WILL LIKELY SEE SOME DECENT RISES AS WATER FROM YESTERDAY CONTINUES TO PERCOLATE. && .GGW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING THROUGH 4 PM FOR VALLEY...GARFIELD...DANIELS... SHERIDAN...ROOSEVELT...RICHLAND...MCCON E...DAWSON...WIBAUX...AND PRAIRIE COUNTIES. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 558 AM MST WED MAR 10 2004 MTZ016>027-059>062-111300- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY COUNTY- DANIELS-DAWSON-EAST ROOSEVELT-GARFIELD-MCCONE-NORTH VALLEY- NORTHERN PHILLIPS-PETROLEUM-PRAIRIE-RICHLAND-SHERIDAN- SOUTHWEST PHILLIPS-WESTERN ROOSEVELT COUNTY-WIBAUX- INCLUDING THE CITIES OF...CIRCLE...CULBERTSON...GLASGOW...GLENDIVE... JORDAN...MALTA...OPHEIM...PLENTYWOOD...SCOBEY...SIDNEY...TERRY... WHITEWATER...WIBAUX...WINNETT...WOLF POINT AND ZORTMAN 558 AM MST WED MAR 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA .DAY ONE... A HIGH WIND WARNING IS IN EFFECT FOR PART OF NORTHEAST MONTANA THROUGH 4 PM. FOR DETAILS PLEASE REFERENCE GTFNPWGGW OR WWUS75 KGGW. .DAYS TWO THROUGH SEVEN... POTENTIAL EXISTS FOR A WINTER STORM FRIDAY NIGHT INTO SATURDAY. PLEASE REFERENCE GTFSPSGGW OR WWUS85 KGGW FOR DETAILS. OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 419 AM MST WED MAR 10 2004 MTZ016>027-059>062-102300- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY COUNTY- DANIELS-DAWSON-EAST ROOSEVELT-GARFIELD-MCCONE-NORTH VALLEY- NORTHERN PHILLIPS-PETROLEUM-PRAIRIE-RICHLAND-SHERIDAN- SOUTHWEST PHILLIPS-WESTERN ROOSEVELT COUNTY-WIBAUX- INCLUDING THE CITIES OF...CIRCLE...CULBERTSON...GLASGOW...GLENDIVE... JORDAN...MALTA...OPHEIM...PLENTYWOOD...SCOBEY...SIDNEY...TERRY... WHITEWATER...WIBAUX...WINNETT...WOLF POINT AND ZORTMAN 419 AM MST WED MAR 10 2004 ...WINTER NOT FINISHED YET AS MORE SNOW AND WIND EXPECTED FRIDAY NIGHT AND SATURDAY... A POTENTIALLY STRONG WINTER STORM WILL AFFECT THE AREA FRIDAY NIGHT INTO SATURDAY. SURFACE LOW PRESSURE IS EXPECTED TO DEVELOP OVER EASTERN WYOMING INTO THE COLORADO FRONT RANGE FRIDAY AFTERNOON. AS THIS LOW PRESSURE INTENSIFIES AND SINKS SOUTH A STRONG COLD FRONT WILL MOVE ACROSS NORTHEAST MONTANA...BRINGING MUCH COLDER TEMPERATURES...SNOW...AND WIND. ALTHOUGH IT IS STILL SEVERAL DAYS AWAY AND THE EXACT TRACK OF THE STORM IS STILL IN DOUBT...THE POTENTIAL EXISTS FOR PARTS OF THE AREA TO RECEIVE SIGNIFICANT SNOWFALL IN THE 4 TO 6 INCH RANGE. MORE CERTAIN IS THAT NORTHEAST MONTANA WILL BE IN FOR ANOTHER ROUND OF STRONG WIND RESULTING IN BLOWING AND DRIFTING SNOW FRIDAY NIGHT AT THE VERY LEAST. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.WRH.NOAA.GOV/GLASGOW
The national radar mosaic for the moment the first event began.
9 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388834, 5388831, 5388835, 5388832, 5388830, 5388836, 5388837, 5388838, 5388833.